Louisiana, 2009

Hail and Damaging Winds in Louisiana, March 27, 2009

March 27, 2009 · NWS JAN · 6 events in 3 counties and zones

A powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 2:17 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 27, 2:17 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT FRI MAR 27 2009

...SEVERE WEATHER OUTBREAK AND FLOODING POTENTIAL EXPECTED TONIGHT...

.SHORT TERM...ACTIVE NIGHT CAN BE EXPECTED ACROSS THE ARKLAMISS
REGION TONIGHT.  CURRENT SURFACE ANALYSIS SHOWS THE STALLED BOUNDARY
DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWFA.  THE SURFACE LOW
WHICH WILL BE MOVING TOWARD THE ARKLAMISS REGION LATER THIS EVENING
IS POSITIONED OVER NORTH CENTRAL TO NORTHEAST TX...WITH STORMS
BEGINNING TO DEVELOP OVER EAST TX THE PAST COUPLE OF HOURS. WATER
VAPOR IMAGERY THIS AFTERNOON SHOWS THE STRONG UPPER LOW DIGGING INTO
THE TX PANHANDLE.

AS THE UPPER LOW TRAVERSES TOWARD THE REGION THE SURFACE LOW IS
EXPECTED TO NORTHEAST TOWARD THE ARKLAMISS REGION...REACHING THE
ARKLATEX BY THIS EVENING AND NORTH MISSISSIPPI DURING THE EARLY
OVERNIGHT HOURS.  THIS IS EXPECTED TO BRING A BROKEN LINE OF INTENSE
STORMS THROUGH THE REGION WHICH WILL BRING THE POSSIBILITY FOR ALL
MODES OF SEVERE WEATHER. THERE WILL BE THE POSSIBILITY FOR
INDIVIDUAL CELLS TO DEVELOP AND MOVE AHEAD OF THE LINE WHICH WILL
BRING AN ENHANCED TORNADO RISK FOR THE REGIONS. CURRENT THINKING FOR
TIMING WITH THE SEVERE WEATHER IS THAT THE WESTERN THIRD OF THE CWFA
WILL SEE THEIR MAIN RISK BETWEEN 5 PM AND MIDNIGHT...THE CENTRAL
THIRD BETWEEN 7 PM AND 3 AM...AND THE EASTERN THIRD OF THE CWFA
BETWEEN MIDNIGHT AND 7 AM.  EXPECT ALL SEVERE WEATHER TO BE OUT OF
THE CWFA SOON AFTER DAYBREAK.

CURRENTLY THE STORM PREDICTION CENTER HAS MOST OF THE ARKLAMISS
UNDER A MODERATE RISK FOR SEVERE STORMS. GENERALLY AGREE WITH THIS
ASSESSMENT AS SEVERAL PARAMETERS WILL BE IN PLACE. THERE IS GOING TO
BE PLENTY OF SHEAR TO WORK WITH.  THERE WILL BE PLENTY OF
INSTABILITY AS WELL WITH MLCAPES OF AROUND 2K J/KG.  MID LEVEL LAPSE
RATES ARE EXPECTED TO BE ABOVE 7 C/KM.  AND THERE WILL BE PLENTY OF
MOISTURE AVAILABLE WITH DEWPOINTS RISING INTO THE MIDDLE 60S AND
PWATS AROUND OR ABOVE 1.7 INCHES.  SO EVERYTHING SHOULD BE IN PLACE
TO SEE AN OUTBREAK OF SEVERE WEATHER OVER THE ARKLAMISS REGION
INCLUDING THE POSSIBILITY OF STRONG TORNADOES.

IN ADDITION TO SEVERE WEATHER THE REGION WILL HAVE A FLOODING
POTENTIAL. OVER THE PAST SEVERAL DAYS MUCH OF THE ARKLAMISS REGION
HAS RECEIVED A FEW INCHES OF RAIN.  WITH ALREADY SATURATED GROUNDS
AND HEAVY RAINFALL EXPECTED AS THESE STORMS MOVE THROUGH...THERE
WILL BE A CHANCE FOR FLASH FLOODING.  THIS WILL BE ESPECIALLY TRUE
FOR LOW LYING AREAS AND LOCATIONS NEAR RIVER BASINS WHICH ARE
ALREADY EITHER IN OR APPROACHING FLOOD.  SO AS A RESULT A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE CWFA THROUGH SATURDAY
MORNING.

ON SATURDAY THE SEVERE WEATHER SHOULD MOVE EAST OF THE AREA BY
DAYBREAK WITH SOME LINGERING SHOWERS BEHIND...WHICH SHOULD MOVE OUT
BY MIDDAY. WRAP AROUND MOISTURE MAY BE SQUEEZED OUT OVER THE
NORTHERN PORTION OF THE CWFA THROUGH SATURDAY NIGHT. OTHERWISE ONCE
THIS SYSTEM MOVES THROUGH THE AREA SHOULD BE DRY THROUGH THE
REMAINDER OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

ONE THING TO NOTE FOR SATURDAY WILL BE GUSTY WINDS.  WINDS AT LEAST
OVER THE DELTA REGION WILL BE RATHER GUSTY WITH SUSTAINED WINDS OF
15-20KTS AND HIGHER GUSTS. THIS AREA WILL LIKELY NEED A LAKE WIND
ADVISORY FOR SATURDAY.  HOWEVER WITH SEVERE WEATHER AND FLOODING
CONCERNS TONIGHT EXPECTED...HAVE DECIDED TO HOLD OFF ON ISSUING THE
LAKE WIND ADVISORY FOR NOW.  BUT THESE GUSTY WINDS WILL NEED TO BE
KEPT IN MIND FOR SATURDAY BEHIND THIS STRONG FRONT.

FOR TEMPERATURES HAVE REMAINED RATHER CLOSE TO GUI FOR THE SHORT
TERM. WENT AHEAD AND INCREASED LOWS IN THE FAR EAST BY A COUPLE
DEGREES FOR TONIGHT WITH LINGERING CLOUDS AND WEATHER AROUND THROUGH
THE NIGHT EXPECTED.  HAVE REMAINED WITH GUI IN THE WEST WHERE COOLER
TEMPERATURES WILL BE ABLE TO MOVE INTO THE REGION FROM THE WEST
BEHIND THE FRONT. /14/

PREVIOUS LONG TERM DISCUSSION...MONDAY THROUGH THURSDAY...DRY
WEATHER(PWATS LESS THAN ONE HALF INCH) AT THE START OF THE WEEK WILL
FEATURE A WEAK PACIFIC SURFACE HIGH(1018MB) CENTER OVER NRN FL
MOVING E. A CENTRAL PLAINS UPPER SHORTWAVE WILL APPROACH THE MS
VALLEY BY MONDAY EVENING AND PROVIDE THE NEXT GOOD CHANCE FOR
TRANSIENT SHRA/TSRA IN OUR CWFA MONDAY NIGHT INTO TUESDAY AS PWATS
PUSH BACK TO NEAR 1.4 INCHES. K INDEXES REACH 30-35 WITH NEAR ZERO
SHOWALTERS IN 25KTS OF 850MB THETA E AIR NEAR 322K. BY LATER ON
TUESDAY...WE EXPECT A STALLING FRONTAL BOUNDARY TO BE SITUATED OVER
THE COASTAL REGION WITH MID LEVEL DRYING TO THE N KEEPING POPS DOWN
FOR TUESDAY NIGHT THROUGH WEDNESDAY. THEN A MORE POTENT STORM SYSTEM
DIGS BACK DOWN THE RED RIVER VALLEY INTO THE ARKLATEX ON THURSDAY
BRINGING US ANOTHER CHANCE OF STRONGER CONVECTION IN A BAND OF
1.5+INCH PWATS. WILL HOLD OFF MENTIONING ANY STRONG TO SEVERE TSRA
IN THE HWOJAN FOR NEXT THURSDAY UNTIL BETTER CONFIDENCE BETWEEN
ECMWF AND GFS SOLUTIONS.

HAVE LOWERED POPS SLIGHTLY FROM MEX MOS DURING THE MIDDLE OF NEXT
WEEK BETWEEN MAIN SHORTWAVE IMPULSES. AFTER A CHILLY START TO MONDAY
WITH WIDESPREAD LOWS IN THE 40S...TEMPERATURE REGIME LOOKS PRETTY
CLOSE TO NORMS AND RATHER REASONABLE WITH MOST HIGHS 70-75F AND LOWS
IN THE 50S./40/

&&

.AVIATION...MVFR TO VFR FLIGHT CATEGORIES EXIST OVER THE ARKLAMISS
REGION THIS AFTERNOON. THERE WILL BE PERIODIC BREAKS IN THE CLOUDS
THROUGH THE NEXT FEW HOURS...WITH MVFR CEILINGS BETWEEN 2-3K FEET
FOR MUCH OF THE FORECAST AREA. LOOK FOR LOW LEVEL FLOW TO BECOME
SELY ONCE AGAIN LATE THIS AFTERNOON AND BE INCREASING TO ROUGHLY
15-20KTS THIS FOR THIS EVENING. ISOLATED SHOWERS WITH AN
OCCASIONAL THUNDERSTORM WILL BE POSSIBLE FOR EARLY AFTERNOON.
ACTIVITY WILL BEGIN TO INCREASE THIS EVENING FROM WEST TO EAST WITH
INCREASING PERIODS OF IFR CONDITIONS BY 06Z THROUGH 14Z SATURDAY.
THUNDERSTORMS DURING THIS TIME FRAME COULD BE STRONG TO SEVERE AT
TIMES. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST SATURDAY
MORNING AND QUIET WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE
WEEKEND. WINDS WILL BE GUSTY ON SATURDAY BEHIND THE FRONT WITH
SUSTAINED WINDS BETWEEN 15-20 KTS POSSIBLE WITH HIGHER GUSTS.  THIS
WILL ESPECIALLY TRUE FOR THE DELTA REGION INCLUDING GLH AND GWO. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       52  63  39  63 / 100  37  10   1
MERIDIAN      58  66  37  63 /  92  59  14   2
VICKSBURG     50  61  40  64 / 100  26   8   2
HATTIESBURG   59  66  40  65 /  91  41  10   1
NATCHEZ       48  60  37  64 / 100  20   8   2
GREENVILLE    48  57  39  61 / 100  26   9   1
GREENWOOD     51  60  39  61 / 100  34  12   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>066-
     072>074.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&

14
Hazardous weather outlook, Mar 27, 1:39 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT FRI MAR 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

DANGEROUS SEVERE WEATHER WILL DEVELOP OVER THE ARKLAMISS THIS
EVENING AND OVERNIGHT. STRONG LONG TRACK TORNADOES...DAMAGING WINDS
OF 80 MILES AN HOUR OR HIGHER AND LARGE GOLFBALL SIZE HAIL OR LARGER
WILL BE POSSIBLE ACROSS THE REGION. FLASH FLOODING WILL ALSO BE
POSSIBLE IN TORRENTIAL DOWNPOURS THAT WILL BE PRODUCED BY STRONGER
THUNDERSTORMS.

THE TWO MAIN INGREDIENTS FOR SEVERE THUNDERSTORMS...INTENSE WIND
SHEAR AND DEEP MOISTURE...WILL CONTINUE OVER THE ARKLAMISS.
THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MISSISSIPPI AND EAST
CENTRAL LOUISIANA BEFORE SUNSET...WELL AHEAD OF THE FRONT
APPROACHING FROM THE WEST. SCATTERED TO NUMEROUS SEVERE
THUNDERSTORMS WILL SPREAD OVER WESTERN AND CENTRAL ZONES THIS
EVENING AS THE COLD FRONT MOVES FROM TEXAS INTO LOUISIANA.
SUPERCELLS THAT DEVELOP WELL AHEAD OF THE FRONT WILL PRODUCE THE
BEST CHANCE FOR STRONG LONG LIVED TORNADOES AS WELL AS DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS WILL BEGIN TO FORM INTO A
LINE OF SCATTERED TO NUMEROUS SEVERE STORMS THAT WILL MOVE ACROSS
EAST MISSISSIPPI AFTER MIDNIGHT. TORNADOES...DAMAGING WIND AND LARGE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

IN ADDITION...FLASH FLOODING WILL BE POSSIBLE TONIGHT. THUNDERSTORMS
WILL PRODUCE PERIODS OF HEAVY RAINFALL THAT WILL RESULT IN LOCALIZED
RAIN AMOUNTS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

GUSTY SOUTHWEST WIND WILL DEVELOP IN THE WAKE OF THE COLD FRONT
SATURDAY. SUSTAINED WIND SPEEDS FROM 15 TO 25 MPH CAN BE EXPECTED
OVER THE MISSISSIPPI DELTA AREA WITH POSSIBLE GUSTS FROM 30 TO 40
MPH. SUSTAINED WINDS FROM 10 TO 20 MPH WILL BE POSSIBLE OVER OTHER
AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NECESSARY TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Mar 27, 2:44 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND DMG     6 ESE LAUREL            31.66N 89.05W
03/26/2009                   JONES              MS   EMERGENCY MNGR

            CHICKEN HOUSE HAD MINIMAL DAMAGE. A MOBILE HOME WAS MOVED
            AND GARAGE DOOR WAS BOWED OUT AT A RESIDENCE.

&&

JCULIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Catahoula

When
March 27, 4:27 PM CST to 4:52 PM CST
Where
Catahoula County, 7.48 mi SW of Larto to 1.18 mi S of Book
Measured
2 in hail
Reported by
Newspaper
Coordinates
31.292, -92.008

A supercell thunderstorm produced a swath of quarter to golf ball sized hail across the southern portion of the parish.

Thunderstorm Wind, Concordia

When
March 27, 4:50 PM CST
Where
Concordia County, 2.63 mi ESE of Lismore
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.512, -91.706

Several trees were reported down on the north side of Cocodrie Lake.

Hail, Concordia

When
March 27, 4:50 PM CST to 5:05 PM CST
Where
Concordia County, 3.27 mi NNW of Acme to 5.29 mi NW of Slocum
Measured
1 in hail
Reported by
Newspaper
Coordinates
31.323, -91.854

The swath of at least quarter sized hail continued into the southern portion of Concordia parish.

Hail, Concordia

When
March 27, 9:37 PM CST to 9:41 PM CST
Where
Concordia County, 2.25 mi WSW of Shaw to 1.03 mi NNW of Shaw
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.193, -91.667

Hail, Richland

When
March 27, 10:20 PM CST to 11:01 PM CST
Where
Richland County, 5.53 mi SW of Crew Lake to 3.35 mi NW of Cuthbert
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.426, -91.950

A swath of quarter to half dollar sized hail fell across a large portion of central Richland Parish.

Thunderstorm Wind, Richland

When
March 27, 10:29 PM CST to 10:46 PM CST
Where
Richland County, 2.03 mi S of Crew Lake to 1.38 mi ENE of Rayville
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.451, -91.883

Tractor Trailer and SUV were blown into the Median on Interstate 20 in Start along with a tree on a home. Extensive tree damage with power outages occurred in and around Rayville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 157087, 158725, 158781, 158797, 157882, 158038.